Contact allergy to topical corticosteroids and systemic contact dermatitis from prednisolone with tolerance of triamcinolone
We report the case of a 27-year-old female who had an allergic contact dermatitis to topical corticosteroids belonging to the corticosteroid groups A and D. Upon oral treatment with prednisolone a disseminated exanthema began within 24 h. Patch tests revealed sensitization to corticosteroids of group A, C and D, including prednisolone-21-acetate and betamethasone valerate, but not of group B corticosteroids such as triamcinolone. After intradermal testing of corticosteroids the exanthema flared again and the patient was treated with oral triamcinolone, with rapid improvement of her symptoms. A literature review revealed that exanthematous reactions after systemic treatment with corticosteroids have been rarely reported. Since corticosteroids are essential emergency drugs, a safe corticosteroid should be identified for such patients. Patch and intradermal tests may be used for that purpose.